Children on ADHD drugs suffer strokes

March 27, 2006 - 5:39AM

Children as young as five have suffered strokes, heart attacks and hallucinations after taking drugs to treat attention deficit hyperactivity disorder (ADHD).

Almost 400 serious adverse reactions to the two most used ADHD drugs, Ritalin and Dexamphetamine, had been reported to the Therapeutic Goods Administration (TGA), The Australian reported.

Almost 60 of the adverse reaction reports dating back to 1980, obtained under freedom of information laws, involved children under the age of 10, the newspaper said.

Cases included the sudden death of a seven-year-old and a five-year-old who suffered a stroke.

Children also experienced heart palpitations and shortness of breath.

Hair loss, muscle spasms, severe abdominal pain, depression and paranoia were also reported.

The TGA said it has asked pharmaceutical companies to provide updated information about cardiovascular side effects involving ADHD medication.

"The TGA is currently reviewing this new information," A TGA spokeswoman said.

The newspaper said prescriptions for Ritalin increased tenfold after the drug was listed on the Pharmaceutical Benefits Scheme last August.

More than 5800 prescriptions were written for Ritalin in January compared with 523 last August.

© 2006 AAP
\nBrought to you by aap

Free home delivery and a chance to win a $16,500 Galapagos adventure*